Too much imitrex
Imitrex or Treximet?
I take Imitrex for my headaches, which are coming almost every week, and they last for 2-3 days. The pain is there and bad, but it is not the worst part of my migraines; it is the nausea that is the horrible part. I feel sick to my stomach, and all I can do is go to sleep.
I can take a 50 mg Imitrex and usually feel better within an hour. It takes the nausea away, too. However, typically, the headache comes back about 12 hours or so later.
So my question is, should I be taking Imitrex 2 times a week on average? I have seen a neurologist, had an MRI, tons of blood work done, all came back clean. I just don't know how much Imitrex is safe.
First of all, if you are adult height and weight, and over the age of 12 (which I think you are) you are a bit under dosed on the Imitrex. You are taking a pediatric dose and we only give 100mg to adults.
Anyone who is taking a triptan 2-3 times a week is risking a syndrome called "triptan rebound". It is relatively new in the headache world by a few years and is similar to analgesic rebound headache syndrome.
Many of our patients are switching over to Treximet which contains imitrex and naprosyn. The combination hits the headache harder and faster and helps prevent a recurrent headache.
As for the nausea, I would consider adding either compazine 10mg or reglan 5mg at the onset of the headache taken with your triptan. Either will cause sedation at a full dose (which is good if you can sleep the headache off) but 1/2 dose cuts the nausea and allows you to go to work.
Finally, before you go back to your doctor and talk about all this, you might consider starting vitamin therapy. I am always amazed at the people who respond to magnesium for prevention of their migraines. Give this 90 days at 800 mg/day to see the full benefit.
Mary Kay Betz MS RPA-C
I get chronic migraines also, and to avoid taking "too much Imitrex" have been taking Bayer aspirin. In the throes of rebound headache as we speak, the question is: HOW DO WE BREAK THE REBOUND HEADACHE CYCLE? BEAR THE PAIN, OR TAKE SOMETHING?......??
THANK YOU! R.A.
Talk to your doctor. One or two weeks of low dose steroid usually does the trick
Click here to post comments
Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.
Does the scenerio above sound like you? If not, or if you think you need more information please read about different types of headaches
to find out which type of headache you are experiencing.
Sign up for the Headache Adviser Newsletter for the latest updates in headache medicine.